If this isn't an appropriate place to put this, I apologize. However, if anyone who knows a lot about the adrenals could message me I would really appreciate it!
I'm 21, almost 22. I have gone through tons of stress in the past year and a half and have had tons of health issues in the past 10 months or so, since early spring. Came down with what I thought was a virus in April (although I had some problems before that) and just never felt right ever since. Started out vomiting every morning and never could eat, always dizzy and lightheaded, etc. Lost weight but gained it all back and then some once I started eating more again. My symptoms have changed a bit.
Right now my biggest issues are feeling lightheaded before and after eating (maybe insulin resistance? I also have increased thirst), nausea but also increased appetite and weight gain (not dramatic weight gain, I gained back about 5 additional pounds after gaining the weight I had lost, but I am short so it's noticeable), heart palpitations, anxiety, and thinner looking skin. I have been seeing more veins in my face and hands especially. And the skin on my hands is extremely dry. I feel much better physically at night and I stay up really late because of this, but I also sleep in really late.
I'm still going through a lot of stress and the stress/depression makes the symptoms worse. When I am happy or in a good mood the symptoms can almost go away sometimes (besides the needing to eat frequently).
I just know this is something hormonal. My thyroid function is fairly normal although I have been borderline hyperthyroid for a while (low-normal TSH, high-normal thyroid hormones). Some of my symptoms do overlap with hyperthyroidism but many do not.
Pseudo-Cushing's is a very rare diagnosis in the scheme of Cushing's and is caused by alcholism (alcoholism) or severe depression - as in you have been hospitalized for depression type of depression. It gets confusing as Cushing's itself causes depression and the name itself is rather... bad... so I have run across doctors that will say a person has it meaning it is NOT REAL which is in error as it is a real form of the disease. Eeek that was a run on sentence - I hope you got my meaning.
So, there is another form of Cushing's which is called cyclical or episodic and that person can vary from normal to high cortisol or the person can vary from low to high cortisol. Sadly, some doctors don't think hormones can cycle (periods, hello???) and thus will not test for or treat this type of Cushing's. I had this type.
The symptoms you have with thinning skin, weight gain and all are consistent with Cushing's (and there is not a forum here, I keep asking!!!). Symptoms vary from person to person and some don't gain and my skin never got thin.
You have to get sets of testing to rule it in and out - it can be growth hormone or other things, so the whole pituitary should be tested and one set cannot rule it in or out, as well one test cannot tell you if you have it or not.
There are links in the health pages under brain/pituitary tumors that should be helpful.
Ohh okay, thank you. I did get confused when everything I looked up about it was about alcoholics. I will have to see if they will check my cortisol... last time I was at the doc they said they don't usually check it. Really wish they would though. And more of my hormones. I KNOW it's a hormone problem. It has to be. It's gone on too long without getting better/worse and varies too much to be anything else.
It depends. I used to get very dizzy (I was even put on anti-vert for a while) and I got POTS even while Cushingoid - and that is typically a disease for low cortisol. So I was bucking the trend there.
I had to see a cardiologist and she said with the cyclical Cushing's, my body was not managing the fluid changes caused by the low then high then low then high cortisol, resulting in low then high then low then high blood pressure and my pulse was also all over - so I felt like poo all the time. I had to carry beta blockers and take them when my BP sank and my pulse spiked up like crazy. I could not take them as my BP would sink like a rock and so would I. It was hard to manage.
The list of symptoms can vary - I know people with many symptoms, and those with just a few.
Thanks for the info. I've been feeling really tired lately... is it possible to go back and forth between high and low cortisol? I truly feel like my adrenals are out of whack. I have been getting symptoms that feel like blood sugar crashes but my blood sugar is fine.
I had a friend that would go so low and then so high - it was very difficult for her. She would also have potassium crashes. It is possible but as far as I know, not common. I know I cycled normal to high. Sadly, most doctors don't feel that it is possible to cycle at all.
Hi lindsay, i'm in the UK and I recon Pseudo-cushings is one of the biggest health problems that has yet to be recognised. i was studying a law degree and suffered some sort of collapse. the symptoms were consistant with depression and chronic fatigue syndrome, the year prior to the collapse, i had all the symptoms of cushings, (only in hindsight did i realise this). I went for a blood test. i was diagnosed diabetic!!! I thought this was nonsense and refused all medication much to the annoyance of several doctors. within 6 months my sugars were normal, and 4 years later they still are. (note hyperglycaemia is a cushingoid symptom)
to this day no one will admit that chronic stress CAUSES pseudo cushings. which is clear from medical research. I believe pseudo- cushings is the cause of depression: the final stage before the hippocampus and pre frontal cortex are so badly damaged that they malfunction (CAUSE OF DEPRESSION). Please research the volume loss in hippocampus due to cushings.
I believe I went from high cortisol and collapsed into low... and stayed there for three hellish years. I had a short synacthen test ... all the numbers said normal but I felt amazing...I confirmed I was in RELATIVELY low cortisol (NOT TO BE CONFUSED WITH ADDISONS, almost zero cortisol. This confusion will have you arguing around the houses with most medics. the medical profession usually does not treat RELATIVE DEFICIENCY, WE JUST SUFFER) by using an adrenal assay test which one does at home by taking four saliva samples. the lab sends you a chart plotting the four levels corresponding to the time of day each was taken. I was missing the CORTISOL AWAKENING RESPONSE. I then treated myself with hydrocortisone (HC), only 10 mg split over a day... amazing ... each day I took the medication I felt better. but I was afraid of the risks.. note I had no medical support but the book 'Safe uses of Cortisol' I used HC for a few weeks then stopped for a few weeks. then I stopped for several months.I started again in March 2013... within two days, I substantially recovered from the fatigue, mental fog etc. My symptoms sound so much like yours, even waking up after midnight. this was my first clue that I had a problem with the circadian rhythm.... visit this site about stress www. daacro.de...> EXPLORE> EXPERTISE> CORTISOL AWAKING RESPONSE...I'm not a medical professional, simply a very sick patient. I succeeded by learning about my condition and treating myself CONTRARY to medical advice. SO I AM NOT GIVING ADVICE I AM SIMPLY TELLING MY STORY.... good luck...
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.